SEARCH

SEARCH BY CITATION

Mrs L is a 59-year-old woman transferred to the hospital from another facility due to increasing hypoxia resistant to treatment. It was felt that she had pneumonia. Her history is significant for end-stage renal disease, dialysis, amyloidosis; 2 months postautologous bone marrow transplant, left ventricular hypertrophy, and hypertension. Upon admission, she was examined by many services including pulmonology, cardiology, infectious disease, and nephrology. Each service added medications they felt would improve the health of the patient. Their combined efforts resulted in the patient being prescribed azithromycin (antibiotic), voriconazole (antifungal), and haldol (antipsychotic) all of which can prolong the QT interval.1

  • 1
    12 lead electrocardiograph (ECG) 2 months before admission showed QTc of 491 ms.
  • 2
    Admission hospital day (HD) 1 Baseline 12 lead ECG showed a correct QT interval (QTc) of 577 ms (normal QTc is 460 ms in men and 480 ms in women).
  • 3
    12 lead ECGs on HDs 2 to 4 showed a QTc measurement that varied between 534 and 549 ms.
  • 4
    Later in the day on HD 4, the patient's potassium level was noted to be low while on dialysis. The patient also became increasingly agitated and confused. 12 lead ECG showed a QTc at this time of 615 ms.
  • 5
    Intravenous haldol was ordered for the agitation. Shortly after receiving the ordered dose, the nurse returned to the bedside to find the patient unresponsive and the following rhythm strip was recorded at the bedside monitor.

The QT interval represents the duration of ventricular repolarization. Certain drug classifications, electrolyte imbalances, and gene mutations can lead to prolongation of the QT interval.1–5 This prolongation can predispose patients to a potentially fatal arrhythmia known as Torsades de Pointes (TdP). TdP is a form of polymorphic ventricular tachycardia with a classic electrocardiographic pattern.4

Figure 1 shows the typical TdP ECG pattern with a QRS morphology that varies in amplitude and polarity.3 It has been reported that 90% of all drug-induced TdP occurs with QTc intervals that are >500 ms.2,5

image

Figure 1. Drug-induced Torsades de Pointes.

Download figure to PowerPoint

While TdP is rare, 2% to 3%, it is important for clinicians to be able to prevent, recognize, and treat TdP.4–8 Knowing who is at risk is the first step in prevention (Table I). Recognition of QT-prolonging drug classifications is the next step. In addition to cardiac medications, there are many other noncardiac medications and conditions that can prolong the QT interval (Table II). A frequently updated list of medications is available at the Arizona Center for Education and Research Therapies (AzCERT).1 This list can be printed and mounted in charting and telemetry areas.

Table I. Risk Factors for Torsades de Pointes (TdP)1–3
• Female gender
• QTc>500 ms
• Polypharmacy of certain drug classes, including antibiotics, antifungals, antidepressants, antipsychotics, antiarrhythmics, and anti-infectives
• Identified long QT syndrome
• Electrolyte imbalances 2° to diuresis, renal insufficiency
• Congestive heart failure
• 25% increase in QTc from baseline
• Left ventricular hypertrophy
Table II. Characteristics of Torsades de Pointes (TdP)1–5
• Rate usually 200–250 beats/min
• May be preceded by a sequence of long RR intervals followed by a short RR interval and a preventricular contraction
• Less disorganized than ventricular fibrillation
• Duration may be short
• May self–terminate
• Phasic variation in QRS amplitude and polarity

Once patients at risk are identified, consistent and accurate monitoring is essential.5,6 All patients with risk factors or receiving drugs that can potentially increase the QT interval should have the QT interval measured at baseline with a 12 lead ECG and at least every 8 to 12 hours. The QT interval should be measured from a 12 lead ECG using the lead with the clearest T wave end.6 Bazett's formula should be used to correct the QT interval for heart rate (Figure 2). Sommargren and Drew6 recommend changing this formula to a more user-friendly formula (Figure 3).

image

Figure 2. Bazaett's formula.

Download figure to PowerPoint

image

Figure 3. Restated Bazett's formula.

Download figure to PowerPoint

Table III provides a list of nursing responsibilities for the care of patients with known long QT syndrome and/or receiving drugs that can prolong the QT interval.

Table III. Nursing Management
• QT/QTc should be measured at baseline and every 8 h at a minimum in all patients with known LQTS and/or on QT-prolonging drugs
• QT/QTc interval measurement frequency may need to be increased when beginning IV antiarrhythmic drugs
• All rhythm strips should have proper ECG intervals documented as well as the lead used for measurements
• Drugs list with potential QT prolonging drugs should be easily accessible
• Education regarding the use of the Bazett's formula for heart rate correction should be provided
• Other online tools such as http://www.mdcalc.com/correctedqt are available to help calculate the QTc9

In the case of Mrs L, several mistakes were made. Although her baseline QTc was noted on the 12 lead ECG, the medical and nursing teams failed to identify that this was an abnormal finding. Next, no one recognized the patient's numerous risk factors for developing TdP from her underlying medical conditions and the medications ordered for her treatment. Had the QT interval been regularly monitored, the nurses may have been able to see that the QT interval was prolonging and prevent the TdP incident. Once TdP occurred, however, appropriate treatment was provided. The offending drugs, azithromycin, voriconazole, and haldol, were discontinued. Along with a bolus of magnesium, potassium was added to her dialysate to increase these electrolyte levels. Isoproteronol was also given to increase her heart rate to help suppress the development of reoccurring TdP.3 Serial ECGs were taken every 4 hours to monitor the QTc until the patient was stable enough to be discharged.

The knowledge of which drugs have the potential to prolong the QT interval plus the ability to properly measure and monitor the QTc are the most important tools the clinician needs for preventing the potentially fatal arrhythmia of TdP. Policies and procedures should be developed to help guide clinicians in the prevention of TdP with QT monitoring. Drew et al.,5 Sommargren and Drew,6 and Pickham and Drew7 are key articles that all advanced practice nurses and managers should have in their collection for proper policy and procedure creation of QT interval monitoring.

REFERENCES

  1. Top of page
  2. REFERENCES
  • 1
    Woolsley RL. Drugs that prolong the QT interval and/or induce Torsades de Pointes. Revised 11/28/2008. http://www.azcert.org. Accessed December 1, 2008.
  • 2
    Letsas KP, Efremidis M, Kounas SP, et al. Clinical characteristics of patients with drug-induced QT interval prolongation and torsades de pointes: identification of risk factors. Clin Res Cardiol. 2008.
  • 3
    Gowda RM, Khan IA, Wilbur SL, et al. Torsades de pointes: the clinical considerations. Int J Cardiol. 2004;96:16.
  • 4
    Yap YG, Cam AJ. Drug induced QT prolongation and torsades de pointes. Heart. 2003;89:13631372.
  • 5
    Drew BJ, Califf RM, Funk M, et al. Practice standards for electrocardiographic monitoring in hospital settings: an American heart association scientific statement from the councils on cardiovascular nursing, clinical cardiology, and cardiovascular disease in the young. Circulation. 2004;110:27212746.
  • 6
    Sommargren CE, Drew BJ. Preventing torsades de pointes by careful cardiac monitoring in hospital settings. AACN Adv Crit Care. 2007;18:285293.
  • 7
    Pickham D, Drew BJ. QT/QTc interval monitoring in the emergency department. J Emerg Med. 2008;34:428434.
  • 8
    Hutton DM. The importance of routine QT interval measurement in rhythm interpretation. Can Assoc Crit Care Nurses. 2008;19:2934.
  • 9
    Med Calc: quick, solve, diagnose. Available from: http://www.mdcalc.com/correctedqt. Accessed December 3, 2008.